Jett, C. C. (2013). HBCUs Propel African American Male Mathematics Majors. Journal of African American Studies, 17(2), 189-205.
While researchers have examined the educational experiences of African American male students at historically black colleges and universities (HBCUs), researchers have neglected to adequately hone in on the mathematics experiences of African American male students at these institutions. Studies reporting on their mathematics experiences usually call attention to African American male students’ lack of mathematics preparation for collegiate mathematics and/or the difficulties these students experience in collegiate mathematics courses. This qualitative study, however, highlights the importance of HBCUs in producing successful African American male mathematics majors. Findings provide evidence that HBCUs provide supportive structures, mechanisms, and people, especially African American male mathematics professors, who contribute to the mathematical success of African American male mathematics majors.
Full article can be found here: https://www.jstor.org/stable/43525456